[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.150.57. Please contact the publisher to request reinstatement.
Article
August 1985

Spontaneous Retroperitoneal Hemorrhage During Oral Anticoagulant Therapy

Arch Intern Med. 1985;145(8):1531-1534. doi:10.1001/archinte.1985.00360080213039
Abstract

To the Editor.  —In a recent report in the Archives Errichetti et al1 described their 4½-year experience with oral anticoagulant therapy in 141 patients. The incidence of major hemorrhagic complications in this series was 5% of the treatment courses. We would like to emphasize that the incidence of these complications diminishes as the number of patients studied increases; on the other hand, unusual and life-threatening hemorrhagic complications are most frequently seen in large series of patients and/or when patients are being managed for extended periods, as our figures suggest.From 1974 to 1983, 2,012 patients receiving oral anticoagulant therapy were treated in our anticoagulant clinic. Forty-eight percent of these courses were of six months' duration or less, corresponding to deep venous thrombosis of the lower extremities, pulmonary embolism, and cerebro vascular disease, whereas 52% represented long-lasting treatment courses in patients with valvular heart disease with one or more embolic

×